Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Wilmington, NC

June 16, 2020Columbus County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jun 16, 2020, 6:39 PM EDT for Columbus County, North Carolina. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2020, 6:39 PM EDT (22:39 UTC)
Expired
Jun 16, 2020, 8:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:49 PM EDTFLASH FLOODWhiteville, NCFLASH FLOODING HAS CLOSED MANY ROADS INCLUDING PARTS OF JEFFERSON, CANAL, AND S. MADISON STREETS. HIGH WATER REPORTED DOWNTOWN. FLOODING WORSE THAN HURRICANE FLORENCE IN SPOTS.
Jun 16, 7:00 PM EDTFLASH FLOODWhiteville, NCFLOODWATER WAS ONE FOOT DEEP IN THE WHITEVILLE PUBLIC WORKS BUILDING ON CANAL STREET
Jun 16, 7:00 PM EDTFLASH FLOODWhiteville, NCDRIVERS RESCUED FROM FLOODED VEHICLES AT WASHINGTON ST POWELL BLVD INTERSECTION. MADISON ST AT WALTER ST CLOSED DUE TO DEEP FLOOD WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

808 
WGUS52 KILM 162239
FFWILM
NCC047-170045-
/O.NEW.KILM.FF.W.0006.200616T2239Z-200617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
639 PM EDT Tue Jun 16 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  North central Columbus County in southeastern North Carolina...

* Until 845 PM EDT.

* At 638 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Whiteville, Redbug, Southeastern Community College, Brunswick and
  Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3444 7863 3429 7860 3428 7880 3444 7879

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MBB
3 follow-up statements
994 
WGUS72 KILM 162253
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
653 PM EDT Tue Jun 16 2020

NCC047-170045-
/O.CON.KILM.FF.W.0006.000000T0000Z-200617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
653 PM EDT Tue Jun 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTH CENTRAL COLUMBUS COUNTY...

At 652 PM EDT, emergency management reported heavy rain falling in 
Whiteville.  Up to two inches of rain have already fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Whiteville, Redbug, Southeastern Community College, Brunswick and
Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3444 7863 3429 7860 3428 7880 3444 7879

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

MBB
358 
WGUS72 KILM 162345
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
745 PM EDT Tue Jun 16 2020

NCC047-170045-
/O.CON.KILM.FF.W.0006.000000T0000Z-200617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
745 PM EDT Tue Jun 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTH CENTRAL COLUMBUS COUNTY...

At 744 PM EDT, emergency management reported thunderstorms producing 
heavy rain in Whiteville and that some area roads are impassible and 
may be starting to wash out. Four inches of rain have fallen. Flash 
flooding is already occurring. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Whiteville, Redbug, Southeastern Community College, Brunswick and
Columbus Regional Healthcare System.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3444 7863 3429 7860 3428 7880 3444 7879

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MBB
170 
WGUS72 KILM 170042
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
842 PM EDT Tue Jun 16 2020

NCC047-170052-
/O.EXP.KILM.FF.W.0006.000000T0000Z-200617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Columbus NC-
842 PM EDT Tue Jun 16 2020

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL COLUMBUS COUNTY WILL
EXPIRE AT 845 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3444 7863 3429 7860 3428 7880 3444 7879

$$

MBB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:38 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 16, 3:38 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
338 PM EDT Tue Jun 16 2020

.SYNOPSIS...
Low pressure developing along a stalled front off of the
Southeast coast will move north into eastern North Carolina
through Wednesday. Rain chances will begin to diminish by the
weekend as a weak upper ridge builds into the area, bringing
much warmer temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...

Most of the rain has stayed to the north of the area, and today's
highs have been dampened by cloud cover. Onshore flow and now the
convection moving onto the southeast North Carolina coast will
continue into the evening.

All the models agree with the slow movement of the upper-level low
from northern South Carolina to southern West Virginia by
sunrise Thursday. At the surface the low-pressure center is just
southeast of Frying Pan Shoals buoy and is expected to drift
slowly north, and overnight Wednesday will have only moved to
near Danville, Virginia.

The spiral band of precipitable water of 1.5 to 2.0" is seen moving
to the north as it spins into the upper-level low. The area will see
the deep moisture drying out through the period. With PoP values
falling and rainfall amounts lessening trough the period should see
some slight improvement.

Low Temperatures tonight will fall into the lower 60s inland and
middle 60s at the beaches. Highs on Wednesday are expected to rise
into the middle 70s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Upper low that has been plaguing the area for some time will be
lifting out to the north over the short term. However its associated
low heights and cyclonic curvature will still be supportive of at
least scattered showers and thunderstorms. The decrease in cloud
cover should allow for some low 80s to return Thursday afternoon,
though such readings are still below climatology. Thursday night
should bring the normal diurnal decrease in rain coverage but more
spokes of vorticity rotating through the main trough will preclude a
completely rain-free forecast.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Rain chances appear to remain elevated above climatology as a well
defined trough remains in the mid levels Friday and Saturday.
Temperatures will be close to their seasonable norms, only tending
to fall short by a few degrees due to cloud cover. It is on Sunday
when mid level ridging finally manages to impinge from the west.
This will lead to a decrease in convective coverage and allow the
afternoon to warm to seasonably normal values.  Rain chances will
then begin a gradual increase on Monday as another trough approaches
from the west.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Both the NAM and the GFS are fairly bullish with regards to
precipitation amounts this afternoon, however think this may be
overdone. MVFR ceilings this afternoon will lower to IFR after
sunset, with IFR ceilings expected through Wednesday morning.
Visibilities are a bit tricky, with some localized dense fog
possible toward morning. Winds shift to the southwest after 12Z,
with less cloud cover expected.

Extended Outlook...Low pressure across inland eastern North
Carolina tonight through at least Wednesday will keep MVFR to
occasionally IFR clouds and areas of rain in the forecast. As
the low weakens to our north Thursday and Friday rain chances
should diminish along with VFR conditions developing.

&&

.MARINE...
As the weak surface low, southeast of Frying Pan Shoals, shifts to
the north and inland, the winds will shift from the north to the
west and then southwest by Wednesday morning. Winds of 15 knots are
diminishing through Wednesday night. Seas have fallen to 3 to 5 feet
at the buoys off Wrightsville Beach and Frying Pan Shoals. The seas
will continue to fall to 2 to 3 feet by Wednesday night. Therefore,
the small craft advisory has been canceled.

Much of the late week and weekend period will bring very light south
to southwesterly winds. Initially the flow will be the result of
high pressure offshore, whereas over the weekend a piedmont trough
will develop. Southeasterly swell energy appears quite weak leaving
the dominant wave the 2-3 ft wind chop.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...43
Hazardous weather outlook, Jun 16, 2:57 PM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
257 PM EDT Tue Jun 16 2020

NCZ106-108-171900-
Coastal Pender-Coastal New Hanover-
257 PM EDT Tue Jun 16 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-171900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain could lead to localized flooding, especially
in poor drainage and low-lying areas through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-054>056-058-059-171900-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
257 PM EDT Tue Jun 16 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:36 PM EDTSpecial Marine WarningILM54 min
Jun 16, 10:37 AM EDTRip Current StatementILMNew Hanover, Pender9 hr
Jun 16, 10:45 AM EDTRiver Flood AdvisoryILMPender46 hr
Jun 16, 1:30 PM EDTSpecial Marine WarningILM30 min
Jun 16, 2:13 PM EDTSpecial Marine WarningILM47 min
Jun 16, 4:18 PM EDTSpecial Marine WarningILM42 min
Jun 16, 6:09 PM EDTAreal Flood AdvisoryILMColumbus2 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.